17 doctors weighed in:
I had recent caterack surgery, since that time I have had constant constipation. Could the anesthesia have had an effect on my bowels? I am 70.
17 doctors weighed in

Dr. Edwin Schuller
Family Medicine
6 doctors agree
In brief: Doubtful
The anesthesia used for cataracts is usually "light" which is doubtful to have had a constipation effect.

In brief: Doubtful
The anesthesia used for cataracts is usually "light" which is doubtful to have had a constipation effect.
Dr. Edwin Schuller
Dr. Edwin Schuller
Thank
Dr. Boris Aronzon
Anesthesiology
3 doctors agree
In brief: Dehydration
Anesthesia itself, especially light, which you had for cataract surgery does not cause constipation.
Your were dehydrated on the day of surgery (npo) and this could contribute to your constipation. Long term see gastroenterologist for screening colonoscopy, if not done. Meanwhile , try to add otc MiraLAX (polyethylene glycol) to your diet for a few days.

In brief: Dehydration
Anesthesia itself, especially light, which you had for cataract surgery does not cause constipation.
Your were dehydrated on the day of surgery (npo) and this could contribute to your constipation. Long term see gastroenterologist for screening colonoscopy, if not done. Meanwhile , try to add otc MiraLAX (polyethylene glycol) to your diet for a few days.
Dr. Boris Aronzon
Dr. Boris Aronzon
Thank
Dr. Clarence Wimberly
Family Medicine
3 doctors agree
In brief: Catarract surgery
I doubt that your surgery has anything to do with constipation but any changes in your life causes changes in your bodily functions.

In brief: Catarract surgery
I doubt that your surgery has anything to do with constipation but any changes in your life causes changes in your bodily functions.
Dr. Clarence Wimberly
Dr. Clarence Wimberly
Thank
Dr. Angelo Andonakakis
Anesthesiology
2 doctors agree
In brief: Anesthesia/constipation
Anesthesia for cataract surgery is usually light and unlikely to cause constipation, however often after surgical procedures narcotics are prescribed.
If an individual takes any narcotics for pain, constipation is an extremely common side effect of this class of drugs. Stool softeners are often used with this class of drugs to reduce the likelihood of constipation.

In brief: Anesthesia/constipation
Anesthesia for cataract surgery is usually light and unlikely to cause constipation, however often after surgical procedures narcotics are prescribed.
If an individual takes any narcotics for pain, constipation is an extremely common side effect of this class of drugs. Stool softeners are often used with this class of drugs to reduce the likelihood of constipation.
Dr. Angelo Andonakakis
Dr. Angelo Andonakakis
Thank
Dr. Theodore Wu
Ophthalmology
1 doctor agrees
In brief: constipated
Try fiber one cereal or a teaspoon of milk of magnesia (magnesium hydroxide).
..

In brief: constipated
Try fiber one cereal or a teaspoon of milk of magnesia (magnesium hydroxide).
..
Dr. Theodore Wu
Dr. Theodore Wu
Thank
1 comment
Dr. Scott Shapiro
Since I don't know exactly what type of anesthesia you had, it is impossible to answer with 100% certainty. In general, however, cataract surgery is performed under local anesthesia and that does not cause constipation as far as I know.
Dr. Karen Sibert
Anesthesiology
1 doctor agrees
In brief: Pain medication?
If you were prescribed a narcotic (demerol, percocet, vicodin) for pain, this could definitely cause constipation.
Stop taking any of these, and switch to plain tylenol (acetaminophen) or another pain reliever that does not contain any narcotic as approved by your doctor. Drink plenty of water, and try to eat a diet that contains fiber, fruits and vegetables. Good luck!

In brief: Pain medication?
If you were prescribed a narcotic (demerol, percocet, vicodin) for pain, this could definitely cause constipation.
Stop taking any of these, and switch to plain tylenol (acetaminophen) or another pain reliever that does not contain any narcotic as approved by your doctor. Drink plenty of water, and try to eat a diet that contains fiber, fruits and vegetables. Good luck!
Dr. Karen Sibert
Dr. Karen Sibert
Thank
Dr. Richard Pollard
Anesthesiology
In brief: Doubtful
Most cataract surgery is done with topical anesthesia and a small dose of a sedative.
These agents would not have an effect on your bowel movements.

In brief: Doubtful
Most cataract surgery is done with topical anesthesia and a small dose of a sedative.
These agents would not have an effect on your bowel movements.
Dr. Richard Pollard
Dr. Richard Pollard
Thank
Get help from a real doctor now
Dr. Jonathan Jassey
Board Certified, Pediatrics
13 years in practice
1M people helped
Continue
107,000 doctors available
Read more answers from doctors